Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 408, NWS Twin Cities, MN

September 21, 2005Anoka County, Hennepin County, Ramsey County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2005, 7:57 PM CDT for Anoka County, Hennepin County, Ramsey County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2005, 7:57 PM CDT (00:57 UTC)
Expired
Sep 21, 2005, 9:00 PM CDT
In force
63 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:46 PM CDTHAIL 1.25Lino Lakes, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 21, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 220058
SVRMPX
MNC003-053-123-220200-
/O.NEW.KMPX.SV.W.0408.050922T0057Z-050922T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANOKA COUNTY IN EAST CENTRAL MINNESOTA
  HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA
  RAMSEY COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 900 PM CDT

* AT 754 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE           
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 
  UP TO 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING     
  FROM EAST BETHEL TO BROOKLYN PARK...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAPLEWOOD...
  FRIDLEY...
  COLUMBIA HEIGHTS...
  BROOKLYN CENTER...
  MINNEAPOLIS...
  ST PAUL...
  SHOREVIEW...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4540 9303 4494 9337 4496 9299 4512 9299
      4512 9304

$$

MKM
1 follow-up statement
000 
WWUS53 KMPX 220126
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT WED SEP 21 2005

MNC053-123-220135-
/O.CAN.KMPX.SV.W.0408.000000T0000Z-050922T0200Z/
HENNEPIN MN-RAMSEY MN-
825 PM CDT WED SEP 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY AND HENNEPIN COUNTIES
IS CANCELLED...

THE SEVERE STORMS HAVE MOVED OUT OF THESE COUNTIES.

LAT...LON 4540 9303 4540 9348 4525 9350 4514 9305

$$

MNC003-220200-
/O.CON.KMPX.SV.W.0408.000000T0000Z-050922T0200Z/
ANOKA MN-
825 PM CDT WED SEP 21 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR ANOKA COUNTY...

AT 820 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS
LOCATED NEAR RAMSEY...OR ABOUT 20 MILES SOUTH OF PRINCETON...AND
MOVING EAST AT 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE CEDAR...LINO LAKES...HAM
LAKE...EAST BETHEL...CENTERVILLE...BETHEL AND ANDOVER.

LAT...LON 4540 9303 4540 9348 4525 9350 4514 9305

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:00 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED SEP 21 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY
IN THE VERY SHORT TERM...THE EVOLUTION OF CONVECTION THIS EVENING IS
THE FOCUS OF OUR ATTENTION. WARM FRONT PUSHING NORTHWARD ACROSS
NORTHERN PARTS OF OUR CWA SHOULD BE FOCUS OF CONVECTION PRIOR TO 00Z.
IN THE WARM SECTOR...THERE ARE SOME VERY HIGH SBCAPE VALUES AND VERY
LOW SFC BASED CINH VALUES...HOWEVER ACARS SOUNDINGS THIS AFTERNOON
NEAR MSP AND NEAR FAIRMONT DEPICT AN EXTREMELY SHALLOW MOIST LAYER.
SO THIS LAYER WILL NEED TO DEPEND CONSIDERABLY TO GET CONVECTION TO
FIRE PRIOR TO 00Z THU.

CLOSER TO 00Z THU...CONVECTION IS EXPECTED TO FIRE ALONG 850 MB
THETA E AXIS...THEN MOVE EASTWARD. NGM...NAM...AND GFS ARE ALL
PRINTING OUT QPF...SO SHOULD BE ABLE TO GO WITH LIKELY POPS FOR THIS
EVENING.  15Z RUC HAS MUCH OF SRN MN AND WEST CENTRAL WI WITH
PRECIPITABLE WATER GREATER THAN 1.5 INCHES.  COUPLE THIS WITH
INCOMING 700 MB SHORT WAVE AND RIGHT ENTRANCE REGION OF UPPER
JET...AND FEEL WE HAVE A DECENT CHANCE OF HEAVY RAINS THIS EVE. 18Z
NAM 1000-500 MB FORECAST THICKNESS DIFFLUENCE FOR 00Z-06Z SUPPORTS
THE FORCING FOR UPWARD MOTION OVER THE AREA OF HIGH PRECIPITABLE
WATER VALUES...CLOSE TO MSP.

THE CONTINUED PRESENCE OF THE RIGHT ENTRANCE OF UPPER JET SHOULD
PROVIDE SUPPORT FOR MORE PRECIPITATION CHANCES LATE TONIGHT AND...IN
SOUTHEASTERN CWA...INTO THURSDAY MORNING.  MUCH COOLER AIR INVADES
THE AREA ON THURSDAY. WARM ADVECTION BEGINS IN EARNEST FRIDAY NIGHT
AND CONTINUES ON SATURDAY. 12Z NAM FASTER THAN 12Z GFS IN BRINGING
WARM ADVECTION PRECIPITATION BACK INTO CWA FRIDAY NIGHT. GIVEN MODEL
UNCERTAINTIES...STICKING WITH THE GOING GRIDS FOR CHANCE OF
PRECIPITATION BOTH FRIDAY NIGHT AND SATURDAY.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
500/700MB SHORT WAVE SWINGS EASTWARD THRU CWA SAT NIGHT ALONG WITH
SIG SFC COLD FRONT. SFC BDRY LINGERS JUST SE OF ZONES INTO SUN
BEFORE WASHING OUT SUN EVE. WITH MOST LIFT PUSHING OUT WITH SHORT
WAVE SUN NIGHT ONLY SLIGHT CHANCE POPS WARRENTED SUN. DRY WX SUN
NIGHT THRU TUE WITH UPPER LVL RIDGE MOVING IN. THIS RIDGE BEGINS TO
SLIDE E OF CWA TUE NIGHT ALLOWING SIGNIFICANT SHORT WAVE TO PUSH IN.
WITH TROPICAL REMNANTS FCST TO GET CAUGHT UP IN WEAK FLOW OVER
TX/OK... WORRIES OVER REMNANTS SLOWING SHORT WAVE DOWN IN OUR REGION
ARE NOT AS GREAT THIS RUN...ESPECIALLY SINCE DGEX AND GFSLR BOTH
SHOW SIMILAR TIMING WITH WAVE PASSAGE. THEREFORE HAVE ADDED
SIGNFICANTLY INCREASED CLDS AND INTRODUCED LOW POPS TO TUE NIGHT
FCST. WILL KEEP WED DRY FOR NOW WITH BEST LIFT N AND E OF
ZONES...BUT WOULD NOT BE SURPRISED IF POPS NEED TO BE ADDED WED IF
TIMING CHANGES AT ALL.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

NAISTAT/MARGRAF
Hazardous weather outlook, Sep 21, 3:22 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT WED SEP 21 2005

MNZ041-047-048-051>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE-
POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-
ST CROIX-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
322 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN AND
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHERN AND CENTRAL MINNESOTA IN ADDITION TO WEST CENTRAL WISCONSIN
LATE THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE
STRETCHING FROM WEST CENTRAL MINNESOTA INTO SOUTHEAST SOUTH
DAKOTA THIS AFTERNOON WILL STRETCH FROM EAST CENTRAL MINNESOTA
TO NORTHWEST IOWA BY EARLY THIS EVENING. THIS BOUNDARY WILL BE THE
MAIN FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS. A FEW STORMS COULD
REACH SEVERE LIMITS WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT.

MNZ042>045-049-050-221100-
BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-TODD-
322 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF
CENTRAL AND EAST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EVENING. A
WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND EAST CENTRAL
MINNESOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP NEAR
AND NORTH OF THE WARM FRONT LATE THIS AFTERNOON. ADDITIONAL SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING...ASSOCIATED WITH A
TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST. THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT EVEN A TORNADO OR TWO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS
AFTERNOON AND TONIGHT.

RJN/MARGRAF

In the hours before

Local storm report, Sep 21, 7:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     FRIDLEY                 45.08N 93.26W
09/21/2005                   ANOKA              MN   TRAINED SPOTTER

            SHED COMPLETELY DESTROYED

&&

GJERDINGEN
Local storm report, Sep 21, 7:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     FRIDLEY                 45.08N 93.26W
09/21/2005                   ANOKA              MN   TRAINED SPOTTER

            15 INCH TREE DOWN

&&

GJERDINGEN
Local storm report, Sep 21, 7:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             LAKE ELMO               45.00N 92.91W
09/21/2005  0.75 INCH        WASHINGTON         MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Sep 21, 7:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     NORTH ST PAUL           45.01N 93.00W
09/21/2005                   RAMSEY             MN   TRAINED SPOTTER

            4 INCH DIAMETER BRANCHES DOWN.

&&

GJERDINGEN
Local storm report, Sep 21, 7:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     ARDEN HILLS             45.07N 93.17W
09/21/2005                   RAMSEY             MN   TRAINED SPOTTER

            TREES DOWN ACROSS HIGHWAY 10.

&&

GJERDINGEN
Local storm report, Sep 21, 7:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     ANDOVER                 45.26N 93.33W
09/21/2005                   ANOKA              MN   LAW ENFORCEMENT

            THREE HOUSES DESTROYED...PEOPLE TRAPPED IN DAMAGED
            HOUSES.

&&

GJERDINGEN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:07 PM CDTSevere Thunderstorm WarningMPXRamsey53 min
Sep 21, 7:08 PM CDTTornado WarningMPXAnoka, Hennepin52 min
Sep 21, 7:16 PM CDTTornado WarningMPXRamsey44 min
Sep 21, 7:22 PM CDTSevere Thunderstorm WarningMPXDakota, Washington53 min
Sep 21, 7:32 PM CDTSevere Thunderstorm WarningMPXChisago58 min
Sep 21, 7:33 PM CDTTornado WarningMPXWashington27 min
Sep 21, 7:42 PM CDTFlash Flood WarningMPXRamsey, Washington3 hr
Sep 21, 7:48 PM CDTFlash Flood WarningMPXHennepin3 hr
Sep 21, 7:54 PM CDTFlash Flood WarningMPXAnoka3 hr
Sep 21, 8:08 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright67 min
Sep 21, 8:11 PM CDTSevere Thunderstorm WarningMPXDakota, Washington64 min
Sep 21, 8:37 PM CDTFlash Flood WarningMPXSherburne3 hr
Sep 21, 8:38 PM CDTSevere Thunderstorm WarningMPXHennepin22 min
Sep 21, 8:49 PM CDTFlash Flood WarningMPXWright3 hr
Sep 21, 9:21 PM CDTSevere Thunderstorm WarningMPXHennepin39 min
Sep 21, 9:27 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker63 min
Sep 21, 10:25 PM CDTSevere Thunderstorm WarningMPXMcLeod35 min
Sep 21, 10:43 PM CDTSevere Thunderstorm WarningMPXCarver33 min
Sep 21, 11:23 PM CDTSevere Thunderstorm WarningMPXScott25 min
Sep 21, 11:34 PM CDTSevere Thunderstorm WarningMPXDakota41 min
Sep 21, 11:37 PM CDTSevere Thunderstorm WarningMPXRice38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.